Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Which operators are the self-commutators of compact operators?


Authors: Peng Fan and Che Kao Fong
Journal: Proc. Amer. Math. Soc. 80 (1980), 58-60
MSC: Primary 47B05; Secondary 47B47
DOI: https://doi.org/10.1090/S0002-9939-1980-0574508-X
MathSciNet review: 574508
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: It is shown that, for a hermitian operator T on a Hubert space H, the following three statements are equivalent: (i) $ T = {A^ \ast }A - A{A^ \ast }$ for some compact operator A, (ii) there is an orthonormal basis $ \{ {b_j}\} $ such that $ \langle T{b_j},{b_j}\rangle = 0$ for all j, and (iii) $ {\text{tr}}\,{T^ + } = {\text{tr}}\,{T^ - }$ (possibly infinite) where $ {T^ + } = (\vert T\vert + T)/2$ and $ {T^ - } = (\vert T\vert - T)/2$.


References [Enhancements On Off] (What's this?)

  • [1] A. Brown, P. R. Halmos and C. Pearcy, Commutators of operators on Hilbert spaces, Canad. J. Math. 17 (1965), 695-708. MR 0203460 (34:3311)
  • [2] P. Fillmore, C. K. Fong and A. Sourour, Real parts of quasi-nilpotent operators, Proc. Edinburgh Math. Soc. (to appear).
  • [3] I. C. Gohberg and M. G. Krein, Introduction to the theory of linear non-self-adjoint operators, Transl. Math. Monographs, vol. 18, Amer. Math. Soc., Providence, R. I., 1969. MR 0246142 (39:7447)
  • [4] C. Pearcy, Some unsolved problems in operator theory, preprint, 1972.
  • [5] C. Pearcy and D. Topping, On commutators in ideal of compact operators, Michigan Math. J. 18 (1971), 247-252. MR 0284853 (44:2077)
  • [6] H. Radjavi, Structure of $ {A^ \ast }A - A{A^ \ast }$, J. Math. Mech. 16 (1966), 19-26. MR 0203482 (34:3332)
  • [7] J. G. Stampfli, Hyponormal operators, Pacific J. Math. 12 (1962), 1453-1458. MR 0149282 (26:6772)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 47B05, 47B47

Retrieve articles in all journals with MSC: 47B05, 47B47


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1980-0574508-X
Keywords: Self-commutator, compact operator, trace
Article copyright: © Copyright 1980 American Mathematical Society

American Mathematical Society